Epilepsy drug may increase risk of autism in children

Dec 01, 2008

A new study shows that women who take the epilepsy drug valproate while pregnant may significantly increase their child's risk of developing autism. The preliminary research is published in the December 2, 2008, print issue of Neurology, the medical journal of the American Academy of Neurology.

The ongoing study involves 632 children, nearly half of whom were exposed to epilepsy drugs during gestation. Of the children whose mothers took epilepsy drugs while pregnant, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine and 65 to other epilepsy drugs. Of the 632 children in the study, nine have been diagnosed with autism and one has shown symptoms of the disorder. The children were tested at one, three and six years old. Two-thirds of the children were six years old by the end of the study.

The study found seven of the children with autism had mothers who took an epilepsy drug while pregnant, four of those children were exposed to valproate while a fifth child's mother took a combination of valproate and lamotrigine. The children whose mothers were given valproate during pregnancy were seven times more likely to develop autism compared to children whose mothers did not take an epilepsy drug while pregnant. This risk was not seen with the other epilepsy drugs. None of the children in the study had any known family history of autism.

"The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings," says study author Gus Baker, PhD, FBPsS, of the University of Liverpool in the United Kingdom."However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor. Those who are taking valproate should not stop their treatment without speaking to their doctor first."

Other studies have shown that valproate is more likely to cause birth defects than other epilepsy drugs.

Symptoms of autism include difficulty in language development, a lack of attention, social problems and the inability to understand other people's feelings.

Source: American Academy of Neurology

Explore further: FDA proposes accelerated medical device approval plan

add to favorites email to friend print save as pdf

Related Stories

Lower IQ found in children of women who took epilepsy drug

May 03, 2007

Children of women who took the epilepsy drug valproate during pregnancy appear to be at a greater risk for lower IQ, according to research presented at the American Academy of Neurology's 59th Annual Meeting in Boston, April ...

Recommended for you

FDA proposes accelerated medical device approval plan

2 hours ago

(HealthDay)—The U.S. Food and Drug Administration has proposed a new program that would provide expedited access to high-risk medical devices intended for patients with serious conditions whose medical ...

Targeting drugs to reduce side effects

7 hours ago

(Medical Xpress)—Consider ice cream – the base of which is frozen cream. Ingredients are then added to make different flavours. All these flavours are distinctly different but are created from the same foundation.

User comments : 3

Adjust slider to filter visible comments by rank

Display comments: newest first

Bbrhuft
not rated yet Dec 01, 2008
It has been known since 1980 that valproate can cause Fetal Valproate Syndrome and in 1994 autism (Valproate-induced autism), indeed valproate is fed to female mice and rat's in order to study how the disruption of brain growth during gestation causes autism.
edwards
not rated yet Dec 02, 2008
WhoCanWeSue.com?
gryfonclaw
not rated yet Jan 07, 2009
Not to mention valproate is almost useless- only slightly better than placebo.

More news stories

Cyber buddy is better than 'no buddy'

A Michigan State University researcher is looking to give exercise enthusiasts the extra nudge they need during a workout, and her latest research shows that a cyber buddy can help.

Man among first in US to get 'bionic eye' (Update)

A degenerative eye disease slowly robbed Roger Pontz of his vision. Diagnosed with retinitis pigmentosa as a teenager, Pontz has been almost completely blind for years. Now, thanks to a high-tech procedure ...